Thyroid UK

Dose reduction

Hi I am newly registered, TPO antibodies 640.3 (<34)

I had my dose reduced mid Nov 2017. Hypo diagnosed 6 years ago. Legs feel heavy, feeling low and depressed, tired, gaining weight, cold hands and feet. Thyroid now enlarged in neck.

I really need to find my way with dosing, I feel so lost. Advice welcome, thank you.

15 Nov 2017 (150mcg Levo)

TSH 0.03 (0.2 - 4.2)

FT4 20.7 (12 - 22)

FT3 4.0 (3.1 - 6.8)

22 Dec 2017 (25mcg Levo)

TSH 4.8 (0.2 - 4.2)

FT4 14.7 (12 - 22)

FT3 3.3 (3.1 - 6.8)

12 Replies

Sigh, another idiot medic I presume. Dose reductions should normally be in 25mcg drops. How were you feeling on 150 mcg levothyroxine? Your TSH was low but ft4 was still in range so unless symptomatic of overmedication your dose should have been left unchanged. You are now undermedicated with being th ft3 and ft4 very low in range and a raised TSH. I would seriously consider a complaint against this doctor.


No symptoms of overmedication, symptoms I quoted were still present except the goitre, thank you.


If I increase now, will I be overmedicated?


No. You would only be over-medicated if your Free T3 went above range, although the vast majority of doctors would disagree with my statement. They think the only thing that counts is keeping TSH in range, and many of them don't care very much if it goes over the range. :(

Since you didn't have a Free T3 test when you were on the higher dose it isn't possible to say for certain whether you were properly dosed or over-dosed.


FT3 4.0 (3.1 - 6.8)


Well, in that case you weren't over-medicated on the 150mcg Levo, and should never have had your dose reduced in the first place.

It also suggests that you don't convert very well from T4 to T3.

It has been suggested that the ratio of Free T4 to Free T3 should be 4 to 1 or less.

Your ratio was 20.7 to 4 which translates to 5.175 to 1, which is poor.

You would probably feel a lot better with the addition of some T3 to your meds, but since new prescriptions of T3 have effectively been banned in the UK, you have little or no chance of getting any.

The only way you are likely to get any T3 is to start self-medicating like so many people on this forum do. And if you decide to do this, I would suggest you start with NDT which contains both T4 and T3. The Thai NDTs are good value for money, and many people do well on them.


Was it a gp or endo that decreased your medication? Are you seeing them again? Have you had vit d, vit b12, ferritin and folate tested? If you are low in these your body cannot utilise levothyroxine properly. Depending on your doctor I would suggest increasing levothyroxine to 75 mcg retesting blood in 6 weeks and increasing again if necessary.


GP decreased medication, thank you. Yes I had vitamins and minerals tested.

Ferritin 23 (15 - 150) 3x iron since 2014

Folate 1.8 (2.5 - 19.5) 1x folic acid since 2016

Vitamin B12 226 (190 - 900) B12 injections every 3 months since Feb 2017

Vitamin D total 44.2 (25 - 50 deficiency. Supplementation is indicated) 800iu vit D since 2012


Your vitamin levels are dire and this was the reason for low TSH and high FT4 with low FT3

You presumably have high thyroid antibodies which is Hashimoto's also called autoimmune thyroid disease

Hashimoto's affects the gut and leads to low stomach acid and then low vitamin levels

Low vitamin levels affect Thyroid hormone working

See Box 1. Towards end of article

Some possible causes of persistent symptoms in euthyroid patients on L-T4

You will see low vitamin D, folate, ferritin and B12 listed

It is essential to get these vitamin levels better and to do that you need Hashimoto's correctly treated.

Your November test results showed LOW FT3. You were not over medicated

You will need to increase Levo dose back up. Usual advice is to increase in 25mcg steps. Retesting 6-8 weeks after each dose increase

How long since it was reduced to 25mcg ? If not too long as cjrsquared says you could probably tolerate 75mcg

You need an endo. GP should not be managing this, they are clearly out of their depth

Email Thyroid UK for list of recommended thyroid specialists

please email Dionne:

Poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's is very poorly understood

Changing to a strictly gluten free diet may help reduce symptoms, help gut heal and slowly lower TPO antibodies

Ask GP for coeliac blood test first

Typical post with Low vitamins causing low TSH high FT4

1 like

TPO antibodies 640.3 (<34) not sure if hashimotos. Been on dose for 4 months


Yes definitely Hashimoto's

Antibodies above 34 is positive for Hashimoto's

Your dose of Levo on a Nov 15th was 150mcg. How long after that was it that GP reduced dose to 25mcg?

Make an appointment with GP for immediate 25mcg (or 50mcg) dose increase.

Vitamins are very low, so 25mcg may be better, while vitamin levels recover

Perhaps a different GP

You might find 50mcg increase in one go a bit much if so you could cut back to 25/50 alternate days


Yes increasing vits etc should greatly help conversation

1 like

You may also like...